FDA BLACK BOX WARNING
TICLID can cause life-threatening hematological (blood) adverse reactions, including neutropenia/agranulocytosis, thrombotic throbocytopenia purpura (TTP) and aplastic anemia.
Neutropenia/Agranlocytosis: Among 2048 patients in clinical trials in stroke patients, there were 50 cases (2.4%) of neutropenia (less than 1200 neutrophils/mm3), and the neutrophil count was below 450/mm3 in 17 of these patients (0.8% of the total population).
TTP: One case of thrombotic thrombocytopenic purpura was reported during clinical trials in some patients. Based on postmarketing data, US physicians reported about 100 cases between 1992 and 1997. Based on an estimated patient exposure of 2 million to 4 million, and assuming an event reporting rate of 10% (the true rate is not known), the incidence of ticlopidine associated TTP may be as high as one case in 2000 to 4000 patients exposed.
Aplastic Anemia: Aplastic anemia was not seen during clinical trials in stroke patients, but US physicians reported about 50 cases between 1992 and 1998. Based on an estimated patient exposure of 2 million to 4 million, and assuming an event reporting rate of 10% (the true rate is not known), the incidence of ticlopidine associated aplastic anemia may be as high as one case in every 4000 to 8000 patients exposed.
Monitoring of Clinical Hematologic Status: Severe hematological adverse reactions may occur within a few days of the start of therapy. The incidence of TTP peaks after about 3 to 4 weeks of therapy and neutropenia peaks at approximately 4 to 6 weeks. The incidence of aplastic anemia peaks after about 4 to 8 weeks of therapy. The incidence of the hematologic adverse reactions declines thereafter. Only a few cases of neutropenia, TTP, or aplastic anemia have arisen after more than three months of therapy.
Hematological adverse reactions cannot be reliably predicted by any identified demographic or clinical characteristics. During the first 3 months of treatment, patients receiving TICLID must, therefore, be hematologically and clinically monitored for evidence of neutropenia or TTP. If any such evidence is seen, TICLID should be immediately discontinued.